Florida, 2023

Rip Currents in Florida, June 21 to 24, 2023

June 21 to 24, 2023 · NWS TAE · 5 events in 2 counties and zones

Persistent moderate onshore flow led to numerous rip currents for a multi-day period. The strongest rip current occurred between June 15-24 where unfortunately several fatalities occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
7
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Persistent moderate onshore flow led to numerous rip currents for a multi-day period. The strongest rip current occurred between June 15-24 where unfortunately several fatalities occurred.

On June 21st, a 53 year old male from South Carolina drowned in a rip current behind Pelican Walk Rentals, 6905 Thomas Drive. Double red flags were flying.

On June 22nd, a 65 year old male from Coppell, TX drowned from a rip current. Beach patrons notified South Walton Fire District's Tower 31 lifeguard that bystanders had pulled the male, who was unresponsive, from the water nearly half a mile to the west of the tower. Single red flags were flying. In addition, a 47 year old male from Decatur, TN died trying to save his girlfriend from a rip current. The incident occurred about 2:20 p.m. CT near the Flamingo Hotel and Tower at 15525 Front Beach Road. Double red flags were posted at that time.

On June 24th, a 58 year old male from Nashville, TN drowned in a rip current just offshore of Scenic Gulf Drive in Walton county. Single red flags were flying. In addition, the Panama City Beach Police Department reported three separate fatal water incidents behind three different resorts on Front Beach Road. Officers arrived on scene at the first incident at 12:04 p.m. to find PCB Beach Safety lifeguards actively rescuing a female from the Gulf of Mexico behind Days Inn located at 12818 Front Beach Road. She was successfully brought to shore but was unresponsive and life-saving measures were started. She was transported to a local hospital where she was pronounced deceased. The victim was a 39 year old female from Lithonia, Georgia. Officers arrived on scene at a second incident to find PCB Beach Safety lifeguards actively rescuing a male from the Gulf of Mexico behind Boardwalk Beach Resort located at 9450 South Thomas Drive at 1:13 p.m. He was successfully brought to shore but was unresponsive and life-saving measures were started. He was transported to a local hospital where he was pronounced deceased. The victim was identified as a 63 year old male from Lithia Springs, Georgia. Officers arrived on scene at a third incident to find PCB Beach Safety lifeguards rescuing a male from the Gulf of Mexico behind Emerald Isle Condos located at 17545 Front Beach Road at 4:23 p.m. He was successfully brought to shore unresponsive. Life-saving measures were started. He was transported to a local hospital where he was pronounced deceased. The victim was identified as a 68 year old male, from Canton, Michigan. Single red flags were flying at the times of the first two incidents in Bay county with double red flags at the time of the third incident in Bay county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 21, 1:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 PM EDT Wed Jun 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday)
Issued at 222 PM EDT Wed Jun 21 2023

The upper low spinning over North Georgia will gradually lift north
into Tennessee and Kentucky on Thursday. The surface reflection will
move north as well. However, the forecast area will still be east of
these feature and remain in a moist unstable environment. While
conditions will remain marginally suitable for severe storms (the
forecast area will find itself under a 12th consecutive day of some
type of SPC convective outlook), our main concern will be flooding
rain. WPC has us in a slight risk for excessive rainfall (level 2
out of 4) for Thursday and we will maintain the flood watch. The
abundant cloud cover and numerous thunderstorms will keep max temps
below average, in the mid 80s for most areas, with upper 80s from
Tallahassee west across the FL Panhandle.

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 222 PM EDT Wed Jun 21 2023

Cyclonic flow aloft will begin to turn more westerly on Saturday
as the deep layer trough pulls away. One more very wet day on
Friday with the potential for flooding continuing, which is
highlighted in the Hydrology section below. Some strong storms
are possible on Friday given modest instability and shear. A
drier air mass will finally begin to advect in on Saturday, with
highest PoPs confined to south of I-10.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 222 PM EDT Wed Jun 21 2023

The driest day of the period should be Sunday (PoPs 20-30%) before
a more seasonably moist air mass takes over during the early to
middle of next week, with PoPs closer to average (40-60%) on most
days. Will still need to monitor fast northwest flow aloft for
any potential MCS's that make a run at the region, but this
potential looks to remain to our west at this time. Temperatures
will be near seasonable levels through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 222 PM EDT Wed Jun 21 2023

Thunderstorms will impact ABY, DHN and ECP early in the period,
TLH in the later afternoon, and VLD in the evening. Gusty winds,
heavy rain and MVFR to IFR ceilings can be expected if a storm
nears a terminal. Some MVFR ceilings will persist overnight. Look
for another round of morning storms on Thursday.

&&

.MARINE...
Issued at 222 PM EDT Wed Jun 21 2023

A quasi-stationary front will remain draped northwest of the
waters, maintaining southwest winds over the next several days.
Southwest winds around 20 to 25 knots the rest of today will
decrease early tonight to 15 to 20 knots, and remain at that
level through Thursday. More tranquil boating conditions are
expected to settle into the waters on Friday and continue through
the upcoming weekend. The exception will be a higher coverage of
thunderstorms through Saturday, with locally higher winds and seas
at times.

&&

.FIRE WEATHER...
Issued at 222 PM EDT Wed Jun 21 2023

Recent heavy rains and anticipated additional rounds of heavy rain
over the next couple of days preclude any fire weather concerns.

&&

.HYDROLOGY...
Issued at 222 PM EDT Wed Jun 21 2023

Much of the region is saturated with rainfall amounts from 3 to 6+
inches over the past 3 days in some areas. Just today alone, radar
estimated rainfall of 3 to 5 inches over portions of Southwest GA
west of the Flint River and along the Gadsden/Leon County line.
This resulted in several reports of flooding between Dougherty and
Leon Counties. Additional rainfall of 2 to 5 inches with locally
higher amounts is forecast today through Friday across much of
the region. As a result, a Flood Watch remains in effect, as it
will only take 2-3 inch per hour rainfall rates to cause flash
flooding. On the area rivers, a Flood Warning remains in effect
for the Ochlockonee at Concord, and several area rivers remain in
action stage. Looking ahead, a drier pattern will begin to set
in late this weekend, and we'll continue to monitor area rivers
which will continue responding to runoff.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  86  72  85 /  80  90  60  90
Panama City   73  86  74  85 /  70  70  70  80
Dothan        69  85  69  86 /  60  70  50  70
Albany        69  84  69  85 /  70  80  60  80
Valdosta      69  84  70  84 /  90  90  60  90
Cross City    70  86  72  84 /  90  90  80  90
Apalachicola  74  85  74  84 /  80  80  80  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
     765-775.

&&

NEAR TERM...Wool
SHORT TERM...LF
LONG TERM....LF
AVIATION...Wool
MARINE...LF
FIRE WEATHER...Wool
HYDROLOGY...LF

In the hours before

Special weather statement, Jun 21, 3:41 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Wed Jun 21 2023

ALZ069-FLZ011-016-GAZ142-143-155-156-212115-
Houston AL-Gadsden FL-Jackson FL-Miller GA-Decatur GA-Seminole GA-
Early GA-
441 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southeastern Houston,
northeastern Jackson, northwestern Gadsden, western Decatur, western
Miller, southwestern Early and Seminole Counties through 515 PM
EDT/415 PM CDT/...

At 440 PM EDT/340 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Donalsonville to 10 miles northwest of Chattahoochee. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Donalsonville, Chattahoochee, Sneads, Grand Ridge, Iron
City, Brinson, Jakin, Reynoldsville, Little Hope, Recovery, Mayhaw,
Lovedale, Jinks, Dellwood, Riverturn, Sharphagen, Hornsville,
Donaldsonville A/P and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 8469 3066 8473 3071 8512 3115 8503
TIME...MOT...LOC 2040Z 289DEG 23KT 3111 8495 3076 8500

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, Jun 21, 3:59 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT Wed Jun 21 2023

FLZ013>015-026-212145-
Inland Franklin FL-Liberty FL-Calhoun FL-Inland Gulf FL-
459 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of north central Gulf,
south central Calhoun Counties in the Panhandle of Florida and
southwestern Liberty Counties in Big Bend of Florida through 545 PM
EDT/445 PM CDT/...

At 459 PM EDT/359 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Stonemill Creek, or 16 miles southwest of
Blountstown, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonemill Creek, Orange, Wewahitchka, Vilas, Chipola Cutoff, Jensen
Place, Central City, Red Hill, Marysville, Scotts Ferry,
Estiffanulga, Kern, Wilma, Kinard, Lewis, Nixon Garden, Chipola Park,
Twin Pole and Sumatra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3013 8535 3037 8523 3025 8478 2999 8488
TIME...MOT...LOC 2059Z 289DEG 30KT 3024 8521

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Jun 21, 4:10 PM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
510 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Flash Flood      2 WSW Kinsey            31.29N 85.37W
06/21/2023                   Houston            AL   Public

            Additional flooding reported along US-431.
            Car stuck in median, flooded up to the
            passenger window.

&&

KGG
Local storm report, Jun 21, 4:45 PM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
545 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Flash Flood      3 ENE Kinsey            31.31N 85.30W
06/21/2023                   Henry              AL   911 Call Center

            CR22 flooded at CR13.

&&

KGG
Local storm report, Jun 21, 4:46 PM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
546 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Flash Flood      Kirkland Crossroads     31.40N 85.41W
06/21/2023                   Henry              AL   911 Call Center

            County Road 73 flooded at County Road 83
            South.

&&

KGG
Special weather statement, Jun 21, 5:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
634 PM EDT Wed Jun 21 2023

FLZ015-026-027-115-127-212345-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
634 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of east central Gulf,
southwestern Wakulla, southern Liberty and Franklin Counties through
745 PM EDT...

At 633 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Carrabelle to 8 miles
southeast of Wewahitchka. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Sopchoppy, Carrabelle Beach, Beverly, Panacea, Medart,
Buckhorn, Liveoak Island, Curtis Mill, Hays Place, Fort Gadsden,
Alligator Point, Buck Siding, Morgan Place, Saint Teresa, Turkey
Point, Bald Point, Panacea-Wakulla Airport, Mcintyre and High Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2982 8502 2990 8506 2995 8502 2998 8503
      3000 8506 3002 8510 3006 8512 3007 8462
      3012 8440 3007 8418 3000 8420 2999 8426
      2986 8429 2979 8502
TIME...MOT...LOC 2233Z 282DEG 23KT 3006 8462 3005 8508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
June 21, 6:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A 53 year old male from South Carolina drowned in a rip current behind Pelican Walk Rentals, 6905 Thomas Drive. Double red flags were flying.

Rip Current, South Walton

When
June 22, 12:02 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

A 65 year old male from Coppell, TX drowned from a rip current. Beach patrons notified South Walton Fire District's Tower 31 lifeguard that bystanders had pulled the male, who was unresponsive, from the water nearly half a mile to the west of the tower. Single red flags were flying.

Rip Current, Coastal Bay

When
June 22, 2:20 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A 47 year old male from Decatur, TN died trying to save his girlfriend from a rip current. The incident occurred about 2:20 p.m. CT near the Flamingo Hotel and Tower at 15525 Front Beach Road. Double red flags were posted at that time.

Rip Current, Coastal Bay

When
June 24, 12:00 PM EST to 4:30 PM EST
Where
Coastal Bay forecast zone
Deaths
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The Panama City Beach Police Department reports three separate fatal water incidents behind three different resorts on Front Beach Road. Officers arrived on scene at the first incident at 12:04 p.m. to find PCB Beach Safety lifeguards actively rescuing a female from the Gulf of Mexico behind Days Inn located at 12818 Front Beach Road. She was successfully brought to shore but was unresponsive and life-saving measures were started. She was transported to a local hospital where she was pronounced deceased. The victim was a 39 year old female from Lithonia, Georgia.

Officers arrived on scene at a second incident to find PCB Beach Safety lifeguards actively rescuing a male from the Gulf of Mexico behind Boardwalk Beach Resort located at 9450 South Thomas Drive at 1:13 p.m. He was successfully brought to shore but was unresponsive and life-saving measures were started. He was transported to a local hospital where he was pronounced deceased. The victim was identified as a 63 year old male from Lithia Springs, Georgia.

Officers arrived on scene at a third incident to find PCB Beach Safety lifeguards rescuing a male from the Gulf of Mexico behind Emerald Isle Condos located at 17545 Front Beach Road at 4:23 p.m. He was successfully brought to shore unresponsive. Life-saving measures were started. He was transported to a local hospital where he was pronounced deceased. The victim was identified as a 68 year old male, from Canton, Michigan.

Single red flags were flying at the times of the first two incidents with double red flags at the time of the third incident.

Rip Current, South Walton

When
June 24, 12:52 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

A 58 year old male from Nashville, TN drowned in a rip current just offshore of Scenic Gulf Drive in Walton county. Single red flags were flying.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2023-06-2153MaleIn WaterDirect
Rip Current, South Walton2023-06-2265MaleIn WaterDirect
Rip Current, Coastal Bay2023-06-2247MaleIn WaterDirect
Rip Current, Coastal Bay2023-06-2439FemaleIn WaterDirect
Rip Current, Coastal Bay2023-06-2463MaleIn WaterDirect
Rip Current, Coastal Bay2023-06-2468MaleIn WaterDirect
Rip Current, South Walton2023-06-2458MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100046, 1100048, 1104616, 1100050, 1100049.